Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

August 2, 2021McKinley County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 2, 2021, 3:19 PM MDT for McKinley County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 3:19 PM MDT (21:19 UTC)
Expired
Aug 2, 2021, 3:45 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM

County McKinley County, NM

The radar

The Albuquerque radar (KABX), 161 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WWUS85 KABQ 022119
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
319 PM MDT Mon Aug 2 2021
 
NMZ205-206-022145-
West Central Plateau-West Central Mountains-
319 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIBOLA AND WEST
CENTRAL MCKINLEY COUNTIES UNTIL 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm near
McGaffey, or 12 miles southeast of Gallup, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Fort Wingate, McGaffey and Upper Nutria. 

This includes Interstate 40 between Mile Markers 36 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3526 10869 3544 10872 3552 10842 3525 10837
TIME...MOT...LOC 2119Z 262DEG 10KT 3536 10862 

$$

44

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:48 AM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 2, 11:48 AM MDT, 3 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1148 AM MDT Mon Aug 2 2021

.AVIATION...
18Z TAF CYCLE
Remnant SHRA and thicker mid level cloud cover within central NM is
likely to slow convective development around the RGV until late this
afternoon. Abundant moisture and surface heating across the rest of
northern and western NM has allowed SHRA/TS to already develop over
the high terrain. Storm motion will be toward the southeast at 5 to
10 kt. Direct hits will be capable of brief IFR cigs/vsbys in heavy
rain w/ gusty outflow winds and frequent lightning strikes. SHRA/TS
will shift into eastern NM overnight with thicker mid level cloud
cover thru sunrise.

Guyer

&&

.PREV DISCUSSION...310 AM MDT Mon Aug 2 2021...
.SYNOPSIS...
A few more active thunderstorm days are expected today through
Wednesday before a break in the monsoon pattern brings drier and
warmer conditions for the second half of the work week. Locally
heavy rainfall and a heightened flash flood threat will continue for
the northern and western high terrain this afternoon and evening with
the focus shifting into central and northeast areas for Tuesday and
Wednesday. Mostly isolated mountain storms are expected Thursday and
Friday. Below average high temperatures the next several days will
give way to temperatures several degrees above normal by late week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
The ridge of high pressure to our west will be interrupted by a slow
moving short wave trough riding over the top of the ridge today
through Tuesday. It will help focus convection over the west and
north today, especially over the mountains. Thus, we have issued a
Flash Flood Watch for the western and northern mountains from noon
today through 600 am Tuesday. The upper trough will inch east Tuesday
with the axis over central NM. The most significant rain should be
over the northern mountains and their east slopes, as well as the
northeast. High temperatures will warm a little in the northeast
today and all areas Tuesday, but they will remain below normal. CHJ

LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
Flash flood potential will remain heightened Tuesday night across
the northeast quarter extending south-southwest to the east slopes of
the central mountain chain.

Shortwave trough or remnant circulation modeled to drift southward
into NC/NE New Mexico Tuesday night along the eastern flank of the
strong high aloft that should be centered in the vicinity of Las
Vegas, Nevada. This feature aloft may noodle around our northeast
zones on Wednesday but should begin to translate eastward late
as the upper high shifts over northern Arizona in response to a
stronger shortwave trough moving into northern California.

Latest indications are that forcing for large-scale lift associated
with the aforementioned wave will maintain/support fairly widespread
slow-moving thunderstorms and attendant FF concerns Tuesday night
across the northeast quarter extending south-southwest into central
and possibly southwest areas. Same areas to be favored for Wednesday
though upper level support should wane. The end of the latest HREF
run valid 00Z Wed focused the heaviest QPF from central into
northeast NM with the east slopes of the Sangre de Cristos, I-25
corridor to the central and south-central highlands looking most
favorable. At the same time, significantly drier/subsident air
advancing eastward from AZ looks to shut down the far west while the
southeast quarter will be too far removed from the wave's influence.

Beyond Wednesday, as the northern California shortwave trough
translates eastward, a pronounced monsoon break period expected for
Thursday and Friday. The upper high will weaken and shift eastward
during this period with flat ridging aloft over the area. Blended
model guidance has trended drier still for Thursday with low chance
PoP limited to the higher terrain of NC and SW New Mexico. Slightly
better storm coverage on Friday but still a sub-par crop expected.
But the monsoon break will be short-lived. The pattern this weekend
into early next week looks promising with broad troughiness
dominating the western CONUS and high pressure remaining well east
of NM per ensemble guidance. Add a tropical wave from the south and
we might just sustain a more traditional monsoon pattern for several
days. KJ

&&

.FIRE WEATHER...
No critical fire weather conditions through the forecast period. The
main concern will continue to be the threat of flash flooding with
debris flows on recent burn scars, especially the Luna burn scar.
The ridge of high pressure over the NM/AZ border will get shoved
west by an upper level trough, cutting through the upper portion of
the ridge today and the eastern side of the ridge Tuesday. Both
today and Tuesday will be active with widespread showers and
thunderstorms containing heavy rain, and isolated flash flooding.
The upper trough will still be over northeast NM Wednesday, sparking
more convection focused on the northern mountains and northeast.
The trough will finally move away from NM Thursday and Friday,
allowing the upper high to the west to build back toward NM. This
will reduce the amount of convection and warm temperatures back to
normal Thursday and above normal Friday. The high will move east of
NM this coming weekend, producing the more typical southerly flow of
monsoon moisture, which will continue into next week.  CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ203-204-206-208-210>215.

&&
Hazardous weather outlook, Aug 2, 4:00 AM MDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
400 AM MDT Mon Aug 2 2021

NMZ201>241-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
400 AM MDT Mon Aug 2 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous slow-moving thunderstorms are expected this
afternoon and tonight. Locally heavy rainfall will be focused over
the northern and western high terrain. Storm motions will be very
slow and erratic. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall in a short amount of
time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected Tuesday through
Wednesday from north-central and northeast New Mexico southwest to
central and southwest areas. Storm motions will be slow and rainfall
could become heavy at times, especially over the northeast quarter.
Localized areas of flash flooding can be expected, especially over
and near recent and older burn scars. Isolated locations may receive
up to 2 inches of rainfall.

A break in the monsoon pattern brings drier and warmer conditions
for the second half of the work week. Mostly isolated mountain
storms are expected Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flash flood impacts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

41

In the hours before

Special weather statement, Aug 2, 1:08 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
108 PM MDT Mon Aug 2 2021

NMZ208-209-021945-
San Francisco River Valley-Southwest Mountains-
108 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATRON COUNTY UNTIL
145 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of San Francisco Plaza, or 14 miles southwest of
Reserve, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of southwestern Catron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3367 10905 3371 10897 3358 10883 3339 10901
      3343 10905
TIME...MOT...LOC 1907Z 049DEG 8KT 3360 10897

44
Special weather statement, Aug 2, 1:18 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
118 PM MDT Mon Aug 2 2021

NMZ241-021945-
San Agustin Plains and Adjacent Lowlands-
118 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO COUNTY UNTIL
145 PM MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Monticello, moving south at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Socorro County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3358 10765 3362 10752 3361 10751 3362 10750
      3360 10751 3360 10750 3361 10749 3355 10747
      3353 10744 3348 10742 3348 10765
TIME...MOT...LOC 1918Z 340DEG 6KT 3357 10757

44
Special weather statement, Aug 2, 1:47 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Mon Aug 2 2021

NMZ206-022015-
West Central Mountains-
147 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA COUNTY UNTIL
215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Pine Hill, or 33 miles southeast of Zuni Pueblo. This
storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of south central
Cibola County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3478 10847 3483 10836 3471 10820 3460 10845
TIME...MOT...LOC 1947Z 336DEG 4KT 3476 10841

44
Special weather statement, Aug 2, 2:24 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
224 PM MDT Mon Aug 2 2021

NMZ208-022100-
Southwest Mountains-
224 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CATRON COUNTY UNTIL
300 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beaverhead, or 15 miles northeast of Gila Hot Springs, moving
southeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of southeastern Catron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3339 10816 3345 10800 3321 10800 3320 10802
      3320 10812
TIME...MOT...LOC 2024Z 336DEG 6KT 3336 10803

44
Special weather statement, Aug 2, 2:52 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
252 PM MDT Mon Aug 2 2021

NMZ208-022115-
Southwest Mountains-
252 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CATRON COUNTY UNTIL
315 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Gila Hot Springs, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of south central
Catron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3331 10859 3339 10840 3321 10824 3320 10843
      3321 10856
TIME...MOT...LOC 2052Z 334DEG 10KT 3329 10846

44
Special weather statement, Aug 2, 3:19 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
319 PM MDT Mon Aug 2 2021

NMZ205-206-022145-
West Central Plateau-West Central Mountains-
319 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIBOLA AND WEST
CENTRAL MCKINLEY COUNTIES UNTIL 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm near
McGaffey, or 12 miles southeast of Gallup, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Fort Wingate, McGaffey and Upper Nutria.

This includes Interstate 40 between Mile Markers 36 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3526 10869 3544 10872 3552 10842 3525 10837
TIME...MOT...LOC 2119Z 262DEG 10KT 3536 10862

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:00 PM MDTAreal Flood AdvisoryABQCibola2 hr
Aug 1, 7:53 PM MDTAreal Flood AdvisoryABQSocorro112 min
Aug 2, 1:30 AM MDTFlash Flood WatchABQCatron, Cibola, Colfax, Los Alamos, McKinley, Mora and 7 more66 hr
Aug 2, 1:14 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 2, 1:18 PM MDTSpecial Weather StatementABQ27 min
Aug 2, 1:47 PM MDTSpecial Weather StatementABQCibola28 min
Aug 2, 1:59 PM MDTFlash Flood WatchABQColfax, Guadalupe, Harding, Mora, San Miguel, Santa Fe and 2 more54 hr
Aug 2, 2:13 PM MDTAreal Flood AdvisoryABQCatron, Socorro3 hr
Aug 2, 2:24 PM MDTSpecial Weather StatementABQ36 min
Aug 2, 2:29 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 2, 2:52 PM MDTSpecial Weather StatementABQ23 min
Aug 2, 3:04 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 2, 3:17 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Aug 2, 3:23 PM MDTSpecial Weather StatementABQ37 min
Aug 2, 3:37 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 2, 3:45 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Aug 2, 3:50 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Aug 2, 4:06 PM MDTSpecial Weather StatementABQCatron24 min
Aug 2, 4:08 PM MDTSpecial Weather StatementABQCatron37 min
Aug 2, 4:12 PM MDTSevere Thunderstorm WarningABQCatron33 min
Aug 2, 4:22 PM MDTSpecial Weather StatementABQCatron23 min
Aug 2, 4:38 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 2, 4:39 PM MDTSpecial Weather StatementABQMcKinley36 min
Aug 2, 4:42 PM MDTSpecial Weather StatementABQ33 min
Aug 2, 4:54 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
Aug 2, 5:09 PM MDTSpecial Weather StatementABQ36 min
Aug 2, 5:16 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Aug 2, 5:25 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
Aug 2, 5:31 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 2, 5:34 PM MDTSpecial Weather StatementABQ26 min
Aug 2, 5:36 PM MDTSpecial Weather StatementABQCibola24 min
Aug 2, 5:48 PM MDTAreal Flood AdvisoryABQCibola3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.